Patients with multiple sclerosis (MS) who are taking Gilenya (fingolimod) are being warned to speak with their healthcare providers before stopping their treatment. The FDA issued
a safety warning on November 20 that MS can become worse, compared with before treatment started or during treatment, in rare cases.
Gilenya is one of several medicines approved to treat relapsing MS and was first approved in the United States in 2010. According to the safety warning, the worsening of MS after stopping treatment with Gilenya is rare but can result in permanent disability.
In the 8 years since the treatment was approved, the FDA identified 35 cases of severe disability, as well as new lesions, that occurred 2 to 24 weeks after treatment with Gilenya stopped. Most cases occurred in the first 12 weeks after stopping therapy.
In May 2018
, Gilenya became the first FDA-approved disease-modifying therapy for pediatric relapsing MS. Younger patients often experience more frequent relapses compared with adults with MS, and a phase 3 study of patients between the ages of 10 to 18 found the treatment reduced the annualized relapse rate by approximately 82% compared with interferon β-1a injections.
On November 29, after the FDA’s warning, Gilenya was approved in the European Union
to treat children and adolescents with MS.
The FDA is warning patients who experience new or worsened symptoms—such as weakness, increased trouble using arms or legs, or changes in thinking, eyesight, and balance—after treatment with Gilenya is stopped to contact their healthcare professional.
In the 35 cases the FDA identified, the increase in disability was more severe than typical MS relapses. Recovery varied with 17 patients experiencing a partial recovery, 8 experiencing permanent disability or no recovery, and 6 returning to the level of disability they had before or during treatment.
, the FDA reported 2 patients with no prior exposure to immunosuppressant drugs developed progressive multifocal leukoencephalopahy. In 2012
, the FDA contraindicated Gilenya in patients with certain pre-existing or recent heart conditions or stroke who were taking certain antiarrhythmic medications after reports of patients who died of cardiovascular events while taking Gilenya.